question-icon

Suffering from loose watery motions. Colon, stomach, stool test came normal. Physiological disorder?

default
Posted on Tue, 2 Apr 2013
Question: I am suffering from loose watery motions without any foul smell or infection for the last 2-3 years. This happens once a month. Also I can not control the motions. I had done all tests such as barium salt of colon and stomach, stool test etc. Nothing was detected. Is it a physiological disorder? How to manage this.
doctor
Answered by Dr. Enrique Molina (28 minutes later)
Hi XXXXXXX,
It seems that this could be a functional disorder of the bowels. This is usually a diagnosis of exclusion, after other tests are unrevealing. The fact that this happens only once a month makes it highly unlikely that something is going to pop up on any test.
By functional disorder I mean that the bowels may occasional contract more rapidly causing you to have diarrhea. This is particularly common in diabetics. After suffering from diabetes for many years the nerves in the body can get damaged, and the most common manifestation is peripheral diabetic neuropathy (when you loose sensation of your feet and hands), however you can get bowel neuropathy as well. Keep in mind that the most common gut neuropathy is called "gastroparesis" (delayed gastric emptying), but you could also get diarrhea as you describe.
There is no specific treatment, and recommendations are to take antidiarrheals as needed (such as loperamide or lomotil).
Hope that helps, let me know if you have any further questions!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Enrique Molina (49 minutes later)
Yes it is true that delayed gastric emptying was observed during barium salt test. I am not a severe diabetic. My liver function test is also OK. I am holding a managerial position and it is realy uncomfortable to have such type of loose motions. Please suggest me how to stop loose motions.
doctor
Answered by Dr. Enrique Molina (6 minutes later)
I would suggest you to take loperamide as needed. You can also take it before any situation that you would like to avoid to move your bowels. The effect of this medication is fast (within 30 minutes), and it wears off the body after a few hours.
If loperamide doesn't work, then other medications can by tried such as lomotil, lotronex.
Take a high fiber diet, or add fiber supplements to your diet (such as Metamucil). Limit the amount of dairy products (milk, yogurts, cheeses).
Also given the fact that you are diabetic it is also possible that you use artificial sweeteners (such as Splenda, Sweet n low, etc), so keep in mind that these are good for your diabetes but can cause bloating and diarrhea, therefore you should decrease the amount of those if you indeed use them.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Enrique Molina

Internal Medicine Specialist

Practicing since :2004

Answered : 364 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suffering from loose watery motions. Colon, stomach, stool test came normal. Physiological disorder?

Hi XXXXXXX,
It seems that this could be a functional disorder of the bowels. This is usually a diagnosis of exclusion, after other tests are unrevealing. The fact that this happens only once a month makes it highly unlikely that something is going to pop up on any test.
By functional disorder I mean that the bowels may occasional contract more rapidly causing you to have diarrhea. This is particularly common in diabetics. After suffering from diabetes for many years the nerves in the body can get damaged, and the most common manifestation is peripheral diabetic neuropathy (when you loose sensation of your feet and hands), however you can get bowel neuropathy as well. Keep in mind that the most common gut neuropathy is called "gastroparesis" (delayed gastric emptying), but you could also get diarrhea as you describe.
There is no specific treatment, and recommendations are to take antidiarrheals as needed (such as loperamide or lomotil).
Hope that helps, let me know if you have any further questions!